Statin Induced Polymyalgia Rheumatica


This young attorney never should have gotten severe, disabling polymyalgia rheumatica. This is a disease much more common in women and almost exclusively observed in the elderly of 65 or older.

Why, then, should this 45-year old healthy and vigorous male come down with this disease? One factor that makes this case stand out is its association with the use of statin drugs.
His awareness of severe muscle pain, soreness and stiffness came on shortly after he began the use of a powerful statin. A commitment to high-dose prednisone for relief, for periods as long as year or more, or even permanently, is not to be taken lightly.

The diagnosis does not appear to be in question. The question really is, is this complex mix of signs and symptoms a side effect of his statin drug? Or did his statin drug merely serve as a trigger, initiating this quite common and often disabling malady? Is this true polymyalgia or a parody?

Many would say the question is moot for one cannot tell them apart. Although many clinicians would insist on an elevated sedimentation rate others accept the reality that perhaps fewer than 50% present with this quite non-specific blood test finding. In other words the diagnosis of PR is frequently a matter of clinical acumen and judgment, not any specific test result.

CPKs usually are normal in this illness. One can hardly avoid the question, is this presentation of symptoms another manifestation of statin associated, CPK negative myopathy? We have seen statin associated fibromyalgia and polymyositis-like presentations. Why not PR?

The following are some personal experiences sent to me that include Polymyalgia Rheumatica associated with statin use.

1) My husband's rheumatologist has suggested that he has Polymyalgia Rheumatica, Fibromyalgia, Lupus, Rheumatoid Arthritis and other conditions but not statin associated myopathy. He has been so ill I have had to move his hardened arms and legs for him. He physically could not cover himself with a blanket. At one point, he couldn't scratch when he had terrible itching caused by pain-killers. At this point, he can walk and care some for himself. He still does some of the grocery shopping and will cook dinner but it is always at an extreme cost. From what I can tell, he looks as bad as he feels. I don't know if this will kill him, or if he will ever work again.

Can the statin drug still be the culprit even though he discontinued it back a year ago? Is it possible he can ever make a full recovery? He is on the verge of giving up. He just had to cancel a short fishing trip with his terminally ill best friend because he can barely walk. He has not been able to work since last December.

2) I was on Lipitor for three or four years and started experiencing severe pain in both shoulders. I thought it was just arthritis. A few months later the pain went down into the both biceps and the forearm muscles. During these months I used every kind of muscle rub made for man without relief. I discussed this problem with my doctor on several visits and he kept increasing my arthritis medications even though I told him the pain was in the muscles and not in my joints.

About six months ago my doctor sent me for blood test and he said I had polymyalgia rheumatica. I had a sedimentation rate well over 100. As a result of this condition I have been on prednisone for the past 6 months. I started out on 60mg a day and now I'm down to 5mg a day. I personally believe that Lipitor caused this inflammatory condition. My doctor recently tried to put me on Zetia but after checking on line I see people taking this drug are having the same problems that I have already experienced. I refuse to take any more statin drugs. I believe that doctors need to monitor these drug side effects more closely if they are going to prescribe them.

3) I am a physician, M.D. who has personal experience of several untoward effects of the statin drugs. First is that of my wife who experienced a severe case of polymyalgia rheumatica as a consequence of taking Pravachol.
Second is my own case of an episode of cardiac arrhythmia lasting a month and unquestionably related to Lipitor. I have a feeling that many other episodes of an untoward nature are occurring and not being reported by my colleagues. I also have been personally aware in my practice of more than a few instances of definite muscle cramps and/or muscle weakness as a consequence of statin drugs.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum